Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

May 16, 2012Clinton County, Pennsylvania

NWS State College, PA issued this special weather statement at May 16, 2012, 4:02 PM EDT for Clinton County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2012, 4:02 PM EDT (20:02 UTC)
Expired
May 16, 2012, 4:45 PM EDT
In force
43 min
Issued by
NWS State College, PA

County Clinton County, PA

The radar

The State College radar (KCCX), 73 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2012-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2012-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

790 
WWUS81 KCTP 162002
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED MAY 16 2012

PAZ006-012-041-162045-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-
402 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLINTON...SOUTHEASTERN
POTTER AND WEST CENTRAL LYCOMING COUNTIES...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR TAMARACK...MOVING EAST
AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT HYNER...SLATE RUN...CAMMAL...LITTLE PINE STATE
PARK AND SALLADASBURG.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD
120.

LAT...LON 4149 7711 4131 7713 4126 7723 4132 7791
      4150 7790

$$

FORECASTER: STEINBUGL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 16, 3:24 PM EDT, 38 minutes earlier.

Area forecast discussion, May 16, 3:24 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
324 PM EDT WED MAY 16 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE COMMONWEALTH LATE THIS AFTERNOON AND
EARLY THIS EVENING. HIGH PRESSURE WILL BUILD EAST INTO THE REGION
FOR THURSDAY WITH MAINLY SUNNY BUT COOLER CONDITIONS. DRY AND
INCREASINGLY WARM WEATHER WILL BEGIN FRIDAY...AND LAST RIGHT INTO
EARLY NEXT WEEK. THE NEXT CHANCE OF SHOWERS ACCOMPANYING A COLD
FRONT WILL OCCUR LATE MONDAY OR MONDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AT 1830Z...THE SFC COLD FRONT EXTENDED FROM NEAR KELZ...TO KBTP AND
KHLG...HEADING EAST AT AROUND 30KTS. TWO LINES OF SHOWERS AND A FEW
TSRA HAVE EXPANDED OVER THE PAST HOUR OR SO...AND I EXPECT TO SEE
THESE CONVECTIVE BANDS BECOME MORE SOLID THROUGH THE LATE AFTERNOON
AS THEY PROGRESS EAST INTO BETTER ML CAPE SITUATED ACROSS THE
SUSQUEHANNA VALLEY AND WEST BRANCH REGION /INVOF KIPT/.

COORDINATION CALL WITH SPC KEPT US OUT OF THEIR RECENTLY ISSUED SVR
TSRA WATCH FOR FAR NERN PENN AND POINTS TO THE NE /THROUGH 01Z
FRIDAY/.

STILL THE DEGREE OF LOW TO MID-LEVEL LAPSE RATES AND MODERATELY
STRONG 0-6KM SHEAR COULD SUPPORT SOME ISOLATED WESTERLY...DOWNBURST
WIND GUSTS AROUND 45 KTS...ALONG WITH A FEW INSTANCES OF 0.50 TO
0.75 INCH DIAMETER HAIL.

MID-LEVEL LAPSE RATES AND DYNAMICS WILL DECREASE FURTHER TO THE
SOUTH...SO EXPECT SHOWERS AND TSRA TO BE MORE ISOLATED TO THE SOUTH
OF A LINE FROM KIDI TO KSEG.

A REFRESHINGLY DRY/COOLER AIRMASS WILL PUSH INTO THE CWA OVERNIGHT.

MAINLY CLEAR SKIES AND A DIMINISHING NW WIND AFTER MIDNIGHT WILL
ALLOW TEMPS TO SETTLE INTO THE LOWER TO MID 30S FOR A MIN.
THIS WILL SUPPORT FAIRLY WIDESPREAD FROST ACROSS THE NRN MTNS.
COORDINATED WITH SURROUNDING WFOS TO POST A FROST ADVISORY FOR THOSE
AREAS BETWEEN 07-12Z THURSDAY. PATCHY FROST COULD EXTEND AS FAR
SOUTH AS THE HIGHER TERRAIN NEAR I-80 AROUND DAYBREAK.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BUILD EAST FROM THE OHIO VALLEY AND BECOME
CENTERED ACROSS THE REGION THURSDAY NIGHT. LOW PWATS /MINUS 1-2
STANDARD DEVIATIONS/ WILL BEGIN TO SLIDE TO THE EAST OF THE REGION
FRIDAY.

A SUNNY AND MILD DAY IS ON TAP FOR THURSDAY. MAXES IN THE M60S ARE
EXPECTED WITH ABUNDANT SUNSHINE HELPING TO BALANCE THE 8H TEMPS
NEAR 0C IN THE N EARLY IN THE DAY. THE REST OF THE AREA WILL SEE
HIGH TEMPS IN THE 70S WITH LIGHT NORTH WINDS. THESE TEMPS WILL BE
WITHIN A DEG OR TWO OF NORMAL.

CLEAR SKIES AND LIGHT WIND WILL BRING A FROSTY NIGHT ACROSS
THE NORTHERN HALF OF PENN.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY MORNING WILL BE QUITE CHILLY WITH AREAS OF FROST LKLY IN THE
N-CENTRL/NERN MTNS WHERE DAYBREAK READINGS MAY TOUCH THE FREEZING
MARK. LATER SHIFTS MAY NEED TO CONSIDER ISSUING ANOTHER FROST
ADVY FOR THUR NGT/FRI MORNING. FOR NOW WILL MENTION IN HWO.

HIGH PRESSURE WILL CONTINUE FAIR AND DRY WEATHER INTO THE UPCOMING
WEEKEND. RISING HEIGHTS ALOFT AND STRONG UPPER RIDGING BUILDING INTO
THE UPPER OH VLY WILL LEAD TO A WARMING TREND WITH DAYTIME TEMPS
REMAINING NEAR TO ABOVE NORMAL THROUGH THE PERIOD.

THE DETERMINISTIC AND ENSEMBLE GUIDANCE CONTINUES TO DISAGREE AS TO
THE STRENGTH AND TRACK OF A LOW FORMING IN THE WESTERN SUBTROPICAL
ATLANTIC. THE COMBINATION OF THE UPPER LOW AND ITS SURFACE LOW
SHOULD LEAD TO WETNESS DEVELOPING ACROSS PORTIONS OF THE EAST COAST
LATE IN THE WEEKEND AND EARLY NEXT WEEK. NON-NCEP DATA REMAINS MORE
BULLISH ON WWD/INLAND MIGRATION OF UPPER LOW AND ASSCOD PCPN PATTERN
OVER SE STATES/MID-ATLC REGION. THE NCEP GFS/GEFS MEAN BOTH MAINTAIN
STG RIDGE ALOFT AND WOULD FAVOR PERSISTENCE OF DRY/INCREASINGLY
WARM/HUMID PATTERN IN CNTRL PA. DUE TO LOW CONFIDENCE AND MODERATE
TO HIGH UNCERTAINTY FOLLOWED HPC GUID VERY CLOSELY WHICH BRINGS
LOW POPS BACK INTO THE MEDIUM-LONG RANGE FCST FROM D6/MON THRU D8.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A WEAK SURFACE FRONT ACCOMPANIED BY A BROKEN LINE OF SHOWERS IS
CURRENTLY SITUATED NEAR BFD. THE FRONT WILL CONTINUE TO WORK ITS
WAY EASTWARD THIS AFTERNOON. CU ARE BEGINNING TO FORM AHEAD OF THE
FRONT AND SPOTTY TSRA MAY DEVELOP AS THE FRONT MOVES INTO THE
SWATH OF SUN-WARMED AIR ACROSS CENTRAL PA. THE BEST CHANCE FOR
TSRA THIS AFTERNOON WILL BE IN THE NORTHEAST. WINDS WILL PICK UP
BEHIND THE FRONT WITH 20-30KT GUSTS.

HIGH PRESSURE WILL BUILD INTO THE REGION OVERNIGHT AND STRENGTHEN
THROUGH THIS WEEKEND...PROVIDING PLEASANT WEATHER AND MAINLY VFR
FLYING CONDITIONS.

OUTLOOK...
THU...VFR. NO SIG WX.
FRI... PATCHY AM FOG POSSIBLE IN THE NORTH. VFR.
SAT-SUN...VFR. NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 3 AM TO 8 AM EDT THURSDAY FOR PAZ004>006-
010-011-037.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...LAMBERT/COLBERT
Hazardous weather outlook, May 16, 2:20 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT WED MAY 16 2012

PAZ024-033-171830-
CAMBRIA-SOMERSET-
220 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ012-017>019-025>028-034>036-045-046-049>053-056>059-063>066-
171830-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
220 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
SOME STORMS MAY PRODUCE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-037-171830-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
220 PM EDT WED MAY 16 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FROST ADVISORY.

AREAS OF FROST ARE POSSIBLE AGAIN LATE THURSDAY NIGHT AND EARLY
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ041-042-171830-
NORTHERN LYCOMING-SULLIVAN-
220 PM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

PATCHY FROST WILL OCCUR LATE TONIGHT...UNTIL SHORTLY AFTER SUNRISE
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FROST ARE POSSIBLE LATE THURSDAY NIGHT AND EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, May 16, 2:55 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT WED MAY 16 2012

PAZ010-011-017-162000-
CAMERON PA-CLEARFIELD PA-ELK PA-
255 PM EDT WED MAY 16 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...SOUTH
CENTRAL CAMERON AND SOUTHEASTERN ELK COUNTIES THROUGH 4 PM EDT...

AT 251 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BROCKWAY TO SYKESVILLE TO PUNXSUTAWNEY...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH AND PEA TO MARBLE SIZE HAIL ARE POSSIBLE WITH
THESE STORMS. THESE STORMS WILL AFFECT TROUTVILLE...ROCKTON...
FORCE...MEDIX RUN...WOODLAND AND WALLACETON.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 130.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE
219...ROUTE 322...STATE ROAD 153...STATE ROAD 255.

LAT...LON 4113 7881 4120 7878 4121 7876 4120 7872
      4122 7872 4123 7874 4127 7874 4132 7841
      4132 7809 4104 7815 4087 7842 4085 7881

FORECASTER: LAMBERT/COLBERT
Local storm report, May 16, 3:40 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
340 PM EDT WED MAY 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND DMG     CLEARFIELD              41.02N  78.44W
05/16/2012                   CLEARFIELD         PA   911 CALL CENTER

            TREES DOWN IN CLEARFIELD BOROUGH LAWRENCE TWP

&&

EVENT NUMBER CTP1200025

STEINBUGL
Special weather statement, May 16, 4:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
402 PM EDT WED MAY 16 2012

PAZ006-012-041-162045-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-
402 PM EDT WED MAY 16 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLINTON...SOUTHEASTERN
POTTER AND WEST CENTRAL LYCOMING COUNTIES...

AT 359 PM EDT...A STRONG THUNDERSTORM WAS NEAR TAMARACK...MOVING EAST
AT 40 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT HYNER...SLATE RUN...CAMMAL...LITTLE PINE STATE
PARK AND SALLADASBURG.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...STATE ROAD
120.

LAT...LON 4149 7711 4131 7713 4126 7723 4132 7791
      4150 7790

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 11:46 PM EDTRiver Flood WarningCTPDauphin, Lebanon, Schuylkill7 hr
May 16, 2:09 PM EDTFrost AdvisoryCTPCameron, Elk, McKean, Potter, Tioga, Warren18 hr
May 16, 2:55 PM EDTSpecial Weather StatementCTPClearfield65 min
May 16, 3:19 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield, Clinton56 min
May 16, 3:43 PM EDTSevere Thunderstorm WarningCTPCameron, Centre, Clearfield, Clinton, Lycoming56 min
May 16, 5:21 PM EDTSpecial Weather StatementCTPTioga24 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.